Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 11:33 AM EDT for Cortland County, New York. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 11:33 AM EDT (15:33 UTC)
- Expired
- May 10, 2000, 12:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cortland County, NY
The radar
The Binghamton radar (KBGM), 40 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:05 PM EDT | Hail 1.5 | Marathon, NY | Some road flooding was also reported along with the hail due to heavy rain. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 101534 SVRBGM NYC023-101615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1133 AM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORTLAND COUNTY IN CENTRAL NEW YORK. * UNTIL 1215 PM EDT. * AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER LISLE...OR ABOUT 7 MILES SOUTH OF MARATHON...MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEXAS VALLEY...WILLET AROUND 1140 AM EDT. CINCINNATUS...EAST FREETOWN AROUND 1145 AM EDT. SOLON AROUND 1150 AM EDT. TAYLOR AROUND 1155 AM EDT. CUYLER...TRIPOLI AROUND NOON EDT. KEENEY AROUND 1205 PM EDT. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS. OTHER THUNDERSTORMS DEVELOPING AROUND THE AREA WILL LIKELY BECOME SEVERE WITH DAMAGING WIND AND HAIL LIKELY. JAB LAT...LON 4241 7615 4239 7589 4279 7588 4280 7619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM EDT, 18 minutes earlier.
Area forecast discussion, May 10, 11:15 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1115 AM EDT WED MAY 10 2000 ...UPDATED ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM WATCH...NO OTHER CHANGES... AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT). CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN WEARS ON. VILS IN THE U40S OR GREATER ARE CORRELATING NICELY TO SVR HAIL RPTS THIS MRNG. ONLY EDITORIAL CHGS IN THE MRNG UPDATE. .BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. BRADY
In the hours before
Special weather statement, May 10, 8:44 AM EDT, 2 hours 49 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 844 AM EDT WED MAY 10 2000 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY CAUSE SOME LOCALIZED FLOODING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM. BRADY
Special weather statement, May 10, 10:32 AM EDT, 1 hour 1 minute before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056- 025-016-015-023-017-044-018-036-037-009-102100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1032 AM EDT WED MAY 10 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES: STEUBEN NY... CHEMUNG NY... BRADFORD PA... SUSQUEHANNA PA... LUZERNE PA... LACKAWANNA PA... WYOMING PA... WAYNE PA... PIKE PA... SULLIVAN NY... DELAWARE NY... OTSEGO NY... CHENANGO NY... TIOGA NY... BROOME NY... TOMPKINS NY... SENECA NY... YATES NY... SCHUYLER NY... CAYUGA NY... CORTLAND NY... ONONDAGA NY... MADISON NY... ONEIDA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 61 min |
| May 9, 8:40 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| May 10, 7:18 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 57 min |
| May 10, 7:24 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 36 min |
| May 10, 8:48 AM EDT | Severe Thunderstorm Warning | BGM | Seneca | 27 min |
| May 10, 8:56 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 34 min |
| May 10, 9:50 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 55 min |
| May 10, 10:57 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 48 min |
| May 10, 11:07 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 38 min |
| May 10, 11:12 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 63 min |
| May 10, 11:28 AM EDT | Severe Thunderstorm Warning | BGM | Tioga | 47 min |
| May 10, 11:29 AM EDT | Severe Thunderstorm Warning | BGM | Chenango | 61 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 60 min |
| May 10, 11:30 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 60 min |
| May 10, 11:39 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 66 min |
| May 10, 11:46 AM EDT | Severe Thunderstorm Warning | BGM | Yates | 59 min |
| May 10, 11:52 AM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 68 min |
| May 10, 11:55 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 50 min |
| May 10, 12:03 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 57 min |
| May 10, 12:09 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler | 66 min |
| May 10, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 37 min |
| May 10, 12:30 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 60 min |
| May 10, 12:32 PM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 43 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Madison | 67 min |
| May 10, 12:38 PM EDT | Severe Thunderstorm Warning | BGM | Tompkins | 37 min |
| May 10, 12:54 PM EDT | Severe Thunderstorm Warning | BGM | Chenango | 66 min |
| May 10, 1:00 PM EDT | Tornado Warning | BGM | Tompkins | 45 min |
| May 10, 1:06 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 54 min |
| May 10, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga | 51 min |
| May 10, 1:38 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 52 min |
| May 10, 1:54 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 51 min |
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga | 46 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 41 min |
| May 10, 3:19 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 41 min |
| May 10, 3:48 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| May 10, 5:35 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.